It’s a moment of sheer panic. You find your child chewing something and holding an open bottle of medicine. You don’t know how much, if any, medicine your child swallowed, or if it will make your child sick.
Unfortunately, as a pediatrician and poison center medical director, I’ve seen this happen all too often. In 2009, in fact, America’s 57 poison centers received more than 575,000 calls involving children younger than 6 and medicines – including prescription and over-the-counter drugs, herbal products, and vitamins.
When that moment of panic happens, it’s good to know that help is just a phone call away. Read more »
*This blog post was originally published at Safe Healthcare*
The Boulder County coroner announced today that the July death of a Boulder teen was indeed due to opioid intoxication from preparation of a poppy pod tea.
Jeffrey Joseph Bohan, 19, of Boulder, was found dead in his friend’s Boulder home about 6 p.m. July 21 after drinking poppy-pod tea the night before with his brother, according to Boulder police.
Investigators suspected the Fairview High graduate, who was going to Colorado State University, died from the psychoactive tea, which is brewed from the plant that produces opium. But they couldn’t be sure until the Coroner’s Office confirmed Monday that Bohan’s cause of death was morphine overdose, and his manner of death was accident.
Here is also coverage from The Boulder Daily Camera.
This marks the second death in Boulder from young adults mixing up decoctions of seeds or pods from the poppy, Papaver somniferum. We reported in March on the death of CU-Boulder student, Alex McGuiggan, in March.
In a subsequent post, we expanded on a commenter’s story of his own efforts to raise awareness of the dangers of poppy seed tea following the death of his own son. Commenter Tom’s site can be viewed at Poppy Seed Tea Can Kill You (http://poppyseedtea.com).
Extracts from poppy pods can contain up to 10% morphine and 1-5% codeine together with several other benzomorphan compounds. Seeds themselves are intrinsically devoid of morphine but the drug can remain on the seeds in reasonable quantities simply from their processing. The Santa Clara County crime laboratory investigating the death of Tom’s son determined that a tea made with the same seeds he used contained 259 µg/mL of morphine.
Depending on the starting material, however, the extract may also contain thebaine, a natural intermediate used for semi-synthetic opioid synthesis that causes intense nausea, vomiting, and even convulsions.
*This blog post was originally published at Terra Sigillata*